Thunderstorm Wind, Woodbury
- When
- September 8, 2:00 AM CST
- Where
- Woodbury County, 0.51 mi W of Sioux City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.500, -96.390
A thunderstorm produced a damaging gust at Sioux City in northwest Iowa during the predawn hours of September 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced a damaging gust at Sioux City in northwest Iowa during the predawn hours of September 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 7, 11:39 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1239 AM CDT TUE SEP 8 2015 .UPDATE... ISSUED AT 920 PM CDT MON SEP 7 2015 IMPRESSIVE LITTLE SHORTWAVE MOVING THROUGH PORTIONS OF SOUTH DAKOTA/NEBRASKA LATE THIS EVENING. GENERAL UPTICK IN CONVECTION HAS TAKEN PLACE AS RIGHT ENTRANCE REGION OF UPR JET STREAK MOVES BY. INSTABILITY IN THE SOUTHWESTERN THIRD OF THE CWA REMAIN AOA 1500-2000 J/KG...AND EFFECTIVE SHEAR AOA 40 KNOTS WOULD CONTINUE TO SUPPORT MID-LVL ROTATION AND A RISK OF A COUPLE ELEVATED HAILERS OVER THE NEXT 1-3 HOURS. RATHER WEAKLY STABILIZED BOUNDARY LAYER...AND MID-LVL DRY AIR INTRUSION COULD SUPPORT SOME LOCALIZED WIND THREAT. LAPSE RATES DO BEGIN TO FALL OFF AS WE REACH MIDNIGHT...EFFECTIVE SHEAR DECREASES...AND MUCAPE VALUES ALSO FALL...WHICH SHOULD TEMPER THE SVR RISK INTO EARLY TUESDAY. HOWEVER...WOULD EXPECT A FURTHER UPTICK IN CONVECTION OVER THE SOUTHERN HALF OF THE FA AS THIS WAVE MOVES THROUGH. HAVE BUMPED UP POPS FOR MOST AREAS INTO EARLY TUESDAY. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 355 PM CDT MON SEP 7 2015 SPOTTY MAINLY HIGH BASED SHOWERS CONTINUE TO STREAM NORTHEAST ACROSS THE FORECAST AREA AS A MID LEVEL THERMAL BOUNDARY AND MOISTURE CONVERGENCE SETS UP NEAR THE MISSOURI RIVER. MUCH OF THIS ACTIVITY IS NOT REACHING THE SURFACE...BUT A FEW LOCATIONS HAVE REPORTED SOME LIGHT RAINFALL THIS AFTERNOON. THIS SCATTERED SHOWERS ACTIVITY WILL CONTINUE INTO THE EARLY TO MID EVENING...WITH A LIGHTNING STRIKES ALSO POSSIBLE. SHORTWAVE TROUGH CURRENTLY LIFTING INTO SOUTHWEST NEBRASKA WILL BE THE MAIN FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THIS WAVE LIFTS INTO EASTERN NEBRASKA AROUND MIDNIGHT AND ACROSS IOWA AND SOUTHERN MINNESOTA OVERNIGHT. AN ADDITIONAL ROUND OF SCATTERED SHOWERS AND STORMS ARE EXPECTED WITH THIS WAVE MAINLY IN NORTHWEST IOWA AND ADJACENT AREAS. HOWEVER THE HEAVY RAINFALL AND SEVERE THREAT WILL REMAIN CLOSER TO THE I80 CORRIDOR. LOWS TONIGHT WILL REACH THE LOWER 50S TO MID 60S. QUASIZONAL FLOW ON TUESDAY WILL KEEP MOIST AND UNSETTLED CONDITIONS IN PLACE. A WEAK SHORTWAVE SKIRTS SOUTH CENTRAL SD AND THE MISSOURI VALLEY THROUGH MIDDAY. COULD SEE A FEW STRAY SHOWERS POP DURING THE DAY...BUT GENERALLY CLOUDY SKIES IN THE MORNING WILL GRADUALLY IMPROVE IN THE AFTERNOON. HIGHS WILL BE IN THE 70S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 355 PM CDT MON SEP 7 2015 FORECAST IS TRANSITIONING TOWARDS A COOLER PATTERN THIS WEEK AS UPPER LEVEL LOW ACROSS CENTRAL CANADA IS EXPECTED TO MOVE INTO INTO THE HUDSON BAY REGION. THIS WILL PLACE THE NORTHERN PLAINS IN A NORTHWEST FLOW REGIME WITH A SERIES OF FRONTS MOVING THROUGH THIS WEEK KNOCKING TEMPERATURES BACK INTO THE BELOW NORMAL RANGE TOWARD THE END OF THE WEEK. ON TUESDAY NIGHT...SURFACE RIDGE IS EXPECTED TO MOVE ACROSS THE AREA LEADING TO GOOD RADIATIONAL COOLING. WITH RELATIVELY DRY AIRMASS ACROSS THE AREA...WILL SEE TEMPERATURES FALL INTO THE UPPER 40S AND LOWER 50S. SOUTHWEST FLOW SETS UP ON WEDNESDAY AHEAD OF A COLD FRONT THAT MOVES THROUGH THE REGION WEDNESDAY NIGHT. NOT A LOT OF TIME FOR MOISTURE TO RETURN...THUS ATMOSPHERE IS ONLY WEAKLY UNSTABLE AS THE FRONT MOVES THROUGH. HAVE THEREFORE KEPT MENTION OF SHOWERS WITH ISOLATED THUNDER. COOLER AIR BEGINS TO FILTER INTO THE REGION ON THURSDAY...BUT WILL BE MORE NOTICEABLE ON FRIDAY AS NORTHEAST FLOW SETS UP ORIGINATING FROM THE HUDSON BAY LOW. 925 HPA TEMPS TUMBLE INTO THE MID TO LOWER TEENS...AND WITH POOR MIXING DIRECTION...WILL BE A STRUGGLE TO CLIMB OUT OF THE 60S. TEMPERATURES WILL CONTINUE TO WARM THROUGH THE WEEKEND....AS TROUGH DEEPENS ACROSS THE EASTERN HALF OF THE US AND RIDGE BUILDS ACROSS THE WEST. STILL SOME DISAGREEMENT ON HOW DEEP THE TROUGH WILL BE ACROSS THE EAST WHICH WILL INFLUENCE HOW QUICKLY THE RIDGE BUILDS EASTWARD. FOR NOW...HAVE NUDGED TEMPERATURES UPWARDS ACROSS CENTRAL SOUTH DAKOTA...BUT LEFT CONSENSUS FURTHER TO THE EAST. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1239 AM CDT TUE SEP 8 2015 SCATTERED TO NUMEROUS TSRA ALO9NG AND SOUTH OF INTERSTATE 90 AND IN SOUTHWEST MN WILL DECREASE FROM WEST TO EAST AND SHOULD END BY 14Z...ENDING LAST IN NORTHWEST IOWA. ISOLATED -SHRA MAY PERSIST THROUGH 18Z AFTER THUNDERSTORMS END. AREAS OF CEILINGS 1-3K FEET THROUGH 15Z ALONG AND SOUTH OF INTERSTATE 90...AND ALSO IN TSRA. AFTER 15Z VFR OVER AREA THROUGH 09/06Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...DUX SHORT TERM... LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 123 AM CDT TUE SEP 8 2015 MNZ071-072-097-SDZ038>040-050-052>061-063>065-068-090630- LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 123 AM CDT TUE SEP 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...REST OF TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013- 014-SDZ062-066-067-069>071-090630- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK- DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 123 AM CDT TUE SEP 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...REST OF TONIGHT A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD FOR THE REMAINDER OF THE NIGHT. THE ENTIRE COMPLEX SHOULD BE EAST OF A WINDOM MINNESOTA TO STORM LAKE IOWA LINE BY 5 AM CDT AS THE RAIN ENDS FROM WEST TO EAST. RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR CAN OCCUR IN THE HEAVIEST CELLS...BUT THE STORMS ARE PROGRESSIVE AND NOT REMAINING OVER ONE LOCATION. THEREFORE THE FLASH FLOODING THREAT SHOULD BE LIMITED TO THE POOREST DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT MON SEP 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 8 NE GREGORY 43.31N 99.31W
09/07/2015 E1.00 INCH GREGORY SD TRAINED SPOTTER
WIND GUST ESTIMATED TO 50 MPH.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 151 AM CDT TUE SEP 8 2015 SDZ066-067-069>071-080800- TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- INCLUDING THE CITIES OF...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 151 AM CDT TUE SEP 8 2015 ...SPECIAL WEATHER STATEMENT... JUST BEFORE 2 AM CDT...NATIONAL WEATHER SERVICE RADAR IS SHOWING THUNDERSTORMS MOVING EASTWARD AT ABOUT 30 MPH IN EXTREME SOUTHEAST SOUTH DAKOTA. SURFACE OBSERVATIONS ARE SHOWING 40 TO 55 MPH WIND GUSTS JUST BEHIND THESE STORMS WHICH OCCURRED AT LOCATIONS CLOSE TO TYNDALL AND TRIPP SOUTH DAKOTA. THEREFORE SOME OF THESE WIND GUSTS CAN BE EXPECTED BEFORE 245 AM IN EXTREME EASTERN YANKTON COUNTY...EXTREME SOUTHERN TURNER...EXTREME SOUTHERN LINCOLN...AS WELL AS CLAY AND UNION COUNTIES IN SOUTH DAKOTA. THESE TRENDS WILL BE MONITORED FOR STRENGTHENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 235 AM CDT TUE SEP 8 2015 IAZ012-020-080845- SIOUX-PLYMOUTH- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...LE MARS 235 AM CDT TUE SEP 8 2015 ...SPECIAL WEATHER STATEMENT... AT 230 AM...A THUNDERSTORM CELL IS MOVING EASTWARD AT 30 MPH IN EXTREME SOUTHEAST SOUTH DAKOTA. LOCAL OBSERVATIONS ARE SHOWING THAT THIS CELL IS PRODUCING 50 TO 55 MPH WIND GUSTS FOR A SHORT PERIOD OF TIME. THEREFORE SOUTHERN SIOUX AND NORTHERN PLYMOUTH COUNTIES IN NORTHWEST IOWA CAN EXPECT THIS SORT OF WIND OFF AND ON THROUGH 315 AM CDT. TRENDS ARE BEING MONITORED VERY CLOSELY FOR SEVERE WIND POTENTIAL.
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600781.